Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Topeka, KS

June 15, 2017Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 7:13 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Jun 15, 2017, 8:00 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:20 PM CDTTSTM WND DMG4 S Emporia, KS3-4 INCH DIAMETER LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KTOP 160013
SVRTOP
KSC031-111-160100-
/O.NEW.KTOP.SV.W.0087.170616T0013Z-170616T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
713 PM CDT THU JUN 15 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Coffey County in east central Kansas...
  Southern Lyon County in east central Kansas...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Madison, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters reported a 60 mph wind gust 8 
           miles southwest of Olpe at 700 PM. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Emporia, Burlington, Olpe, New Strawn, Hartford, Gridley, Neosho
  Rapids, John Redmond Reservoir and Le Roy.

This includes Interstate 35 between mile markers 129 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9596 3817 9596 3817 9634 3818 9636
      3822 9636 3843 9620 3828 9551 3804 9552
      3804 9593
TIME...MOT...LOC 0012Z 292DEG 41KT 3819 9605 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
2 follow-up statements
604 
WWUS53 KTOP 160035
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
735 PM CDT THU JUN 15 2017

KSC031-111-160100-
/O.CON.KTOP.SV.W.0087.000000T0000Z-170616T0100Z/
Coffey-Lyon-
735 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR COFFEY AND SOUTHERN LYON COUNTIES...

At 734 PM CDT, a severe thunderstorm was located 6 miles west of Le
Roy, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported 3 to 4 diameter tree 
         limbs down 4 miles south of Emporia at 720 PM. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burlington, Olpe, New Strawn, Hartford, Gridley, Neosho Rapids, John
Redmond Reservoir and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9596 3817 9596 3817 9634 3818 9636
      3822 9636 3838 9595 3828 9551 3804 9552
      3804 9593
TIME...MOT...LOC 0034Z 292DEG 41KT 3809 9575 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
587 
WWUS53 KTOP 160052
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
752 PM CDT THU JUN 15 2017

KSC031-111-160102-
/O.EXP.KTOP.SV.W.0087.000000T0000Z-170616T0100Z/
Coffey-Lyon-
752 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR COFFEY AND SOUTHERN LYON
COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3805 9596 3817 9596 3817 9634 3818 9636
      3822 9636 3838 9595 3828 9551 3804 9552
      3804 9593
TIME...MOT...LOC 0052Z 292DEG 41KT 3802 9554 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 15, 6:34 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Thu Jun 15 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jun 15 2017

AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO
REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL
AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED
FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS
THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE
STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST
AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP
SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX
3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK
AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE
ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND
IS EXPECTED TO CONTINUE Though THE AFTERNOON HOURS. THESE
DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER
FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL
SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS
WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE
CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES
WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE
THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z
THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM potential, HEAT
INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT
INDEX VALUES WILL APPROACH 105.

A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR
ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE
TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF
THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE,
REFER TO THE LONG TERM DISCUSSION.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jun 15 2017

Run to run model consistency overall continues to suggest Friday
night and Saturday night will see more rounds of convection and
precip.  Small scale details may be dependent on the exact outcome
of convection outflows from Thursday.  That being the case, Friday
night a subtle wave is progged to provide upper forcing for storms to
develop in the late afternoon and early evening time frame over
portions of eastern and southeastern Nebraska into northeastern KS.
As a result, height falls with steep mid level lapse rates will
overspread plenty of instability at the surface.  It will again be
possible, with around 40kts of 0-6km deep layer shear, to see
discrete storms develop initially and then quickly grow upscale
into another MCS feature that should move into portions of
northeastern KS. The focus for storm development will still be
north of I-70 with greatest potential in far northeast KS near the
NE/KS/MO border region.

Saturday night, models continue to prog a stronger wave which is
expected to dig into the Northern and Central Plains.  Stronger mid
level flow will advect atop an active cold front and help to develop
a surface low over south central NE into north central KS region.
This low will quickly deepen and move to the northeast and drag the
cold front into northeastern KS by evening on Saturday.  Instability
combined with deep shear on the order of around 40-50kts will likely
bring storm chances ahead and along the front some of which could be
severe.  This front should quickly push southeast before stalling
out.  Post frontal showers could linger overnight into portions of
Sunday morning.

Latter part of the weekend looks mainly dry with small precip
chances coming off and on by mid week as the upper level pattern
once again becomes more zonal.

Temps during the period still remain hot into the 90s on Friday and
Saturday with heat indices of over 100 degrees likely especially
along and south of I-70.  Temps cool into the 80s by Friday for a
couple days of relief before climbing back into the 90s by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 634 PM CDT Thu Jun 15 2017

Line of storms moving through MHk and continuing through TOP and
FOE. Expect VFR cigs with the storms but vsbys should be reduced
into the mvfr and briefly ifr categories through 03Z. After 03Z
expecting vfr conditions at the terminals through the end of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Drake
AVIATION...53
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 PM CDT Thu Jun 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible across the entire outlook area
this afternoon through tonight. By early this afternoon, discrete
supercells will likely develop across central Kansas before
congealing into a complex of storms as it advances into eastern
Kansas. The primary hazards will be large hail and damaging
straight-line winds, with some very large hail and possibly even a
few tornadoes possible with the initial discrete storms over
central Kansas. These thunderstorms should gradually diminish over
eastern Kansas overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are possible in the late afternoon and
evening hours of both Friday and Saturday. Large hail and
damaging winds will be the primary hazards.

Peak heat indices of 100 to 105 are forecast for much of the area
Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 15, 5:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 SE NILES              38.96N 97.46W
06/15/2017  E60 MPH          OTTAWA             KS   TRAINED SPOTTER

            ALSO QUARTER SIZE HAIL WITH THIS STORM. ALL
            ITEMS OUTSIDE BLOWN AROUND.

&&

BD
Local storm report, Jun 15, 5:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 ESE CARLTON           38.67N 97.26W
06/15/2017  E60 MPH          DICKINSON          KS   PUBLIC

            LOST POWER AND WIND WAS GETTING STRONGER.

&&

BD
Local storm report, Jun 15, 6:07 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     3 N HOPE                38.73N 97.08W
06/15/2017  E70 MPH          DICKINSON          KS   EMERGENCY MNGR

&&
Local storm report, Jun 15, 7:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 SW OLPE               38.20N 96.29W
06/15/2017  E60 MPH          LYON               KS   TRAINED SPOTTER

            SPOTTER CONFIDENT THAT HE RECEIVED 60MPH
            WINDS WITH THE LEADING EDGE OF THE LINE.

&&

BD
Local storm report, Jun 15, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             4 SSE MORROWVILLE       39.78N 97.14W
06/15/2017  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BD
Local storm report, Jun 15, 7:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 NNW SAINT GEORGE      39.29N 96.45W
06/15/2017  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:19 PM CDTSpecial Weather StatementTOPShawnee26 min
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee20 min
Jun 15, 7:30 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee29 min
Jun 15, 8:01 PM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin, Jackson, Jefferson44 min
Jun 15, 8:20 PM CDTSevere Thunderstorm WarningTOPDouglas25 min
Jun 15, 8:22 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
Jun 15, 10:35 PM CDTSpecial Weather StatementTOPShawnee25 min
Jun 15, 10:59 PM CDTSpecial Weather StatementTOPOsage, Shawnee46 min
Jun 16, 3:10 AM CDTHeat AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more40 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.